Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 176, NWS Sioux Falls, SD

July 18, 2025Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 2025, 11:51 PM CDT for Cottonwood County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2025, 11:51 PM CDT (04:51 UTC)
Expired
Jul 19, 2025, 12:15 AM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 8:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:56 PM CDT, 5 hours 55 minutes earlier. Its key messages:

  • Strong to severe storms are possible this evening and night. Storms look to develop along and north of Highway 14 late this afternoon. Initial storms track southeast, with renewed development near I-90 late in the evening.
  • Large hail up to 2 inches, damaging winds to 70 mph, a brief tornado, and brief locally heavy rainfall are all possible. Storms look to exit the area by 3-4 am.
  • Saturday looks to be a mostly dry day with low risk (20%) for thunderstorms near the Missouri River/Highway 20 late in the day.
  • Additional convection develops Sunday night into Monday and slide east, some of which could be strong to severe.
  • An active pattern persists aloft Monday through Friday next week which looks to bring daily chances for showers and storms. Machine learning guidance suggests that the storms could be strong to severe.
Area forecast discussion, Jul 18, 5:56 PM CDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
556 PM CDT Fri Jul 18 2025

.KEY MESSAGES...

- Strong to severe storms are possible this evening and night.
  Storms look to develop along and north of Highway 14 late this
  afternoon. Initial storms track southeast, with renewed
  development near I-90 late in the evening.

- Large hail up to 2 inches, damaging winds to 70 mph, a brief
  tornado, and brief locally heavy rainfall are all possible.
  Storms look to exit the area by 3-4 am.

- Saturday looks to be a mostly dry day with low risk (20%) for
  thunderstorms near the Missouri River/Highway 20 late in the
  day.

- Additional convection develops Sunday night into Monday and
  slide east, some of which could be strong to severe.

- An active pattern persists aloft Monday through Friday next
  week which looks to bring daily chances for showers and
  storms. Machine learning guidance suggests that the storms
  could be strong to severe.

&&

.DISCUSSION...
Issued at 211 PM CDT Fri Jul 18 2025

THIS AFTERNOON:  We're continuing to see mid-lvl ACCAS drift through
the region at mid-afternoon as 850:700 mb winds remain veered to the
southwest. Satellite and surface observations show a surface low
west of Valentine with an elongated frontal boundary lifting
northward through central South Dakota and then curving eastward
just north of Highway 14.  Stable stratus layer continues to
indicate fairly widespread stability through the region, with narrow
corridor of lower stability forming along the Highway 14 corridor
near surface boundary.  30 knot surface gusts into this boundary are
serving to enhance low-lvl convergence and should further
destabilize the atmosphere by 5pm. Aloft, forcing mechanisms
have been more difficult to pickup, but WV showing clear
shortwave leaving eastern Montana and moving into northwestern
SODAK this afternoon. This wave should help develop convection
late this afternoon or early evening.

FRIDAY EARLY EVENING and NIGHT: A modestly unstable environment
remains in place south of the aforementioned boundary, with
expectations of 1500 to 2500 J/KG MLCAPE forming through the
evening. A stubborn EML will remain problematic and may delay
development further south towards I-90 towards the late evening
hours. While there has been considerable bouncing around of CAMs
today, a few more consistent signals for convective development
near or north of Highway 14 late this afternoon continue,
focusing at the apex of increases surface and deep moisture
convergence. Eventual storms will be shifting east and southeast
along the edge of the EML into western and southwestern
Minnesota into early/mid evening. Effective shear of 40 to 45
knots (especially mid-upper column) should support a few
rotating supercells capable of golf ball or larger hail. As the
evening progresses onward, additional development may begin to
form near the I-90 corridor in the 8-10pm timeframe as low-lvl
flow begins to increase. While hail will be the primary risk in
convection through midnight, modest cold pool development along
with intrusion of mid-lvl dry air could force convection
towards a wind risk as storms form deeper into the night and
shift into southern South Dakota and Iowa. One aspect of this
event we'll have to monitor is the eventual ramp-up of low-lvl
flow and rapidly increasing 0-1km helicity, especially as the
boundary layer remains mostly mixed and LCLs stay low deep into
the night along and south of I-90. This could increase the
tornadic risk towards late evening and early overnight.
Convection will drift southeast and should exit by 3am.

SATURDAY: High pressure sinks into the region early Saturday, likely
allowing stratus to develop and patchy fog through mid-morning.
Convective chances may begin to redevelop by mid-late afternoon
Saturday, with MLCAPE plots suggesting the greatest potential
along and south of the Missouri River and Highway 20 areas.
Increasing mid-lvl flow and approaching vorticity could spell
some increased severe weather risks from late afternoon through
mid-evening.

SUNDAY: Mid-lvl heights increase early Sunday, which should keep
convection in the West River areas through most of Sunday. Further
east, high pressure will keep conditions cooler.  Nocturnal
convection risks increase late Sunday night into Monday as the LLJ
increases and a mid-lvl shortwave moves through the Plains.  A low
(marginal) risk of severe storms will be possible.

MONDAY-FRIDAY:  The pattern through most of next week remains highly
unsettled with a building, but flat mid-lvl ridge moving over the
Central CONUS. This typical mid-Summer MCS pattern should bring both
warmer temperatures but also surging surface dew points. Multiple
days of severe weather risks may be upon us next weeks, mostly
focused late in the evening and through the overnight hours.
Regarding dew points, it's most likely the case that NBM dew points
are too low given vegetation growth, recent rainfall, and moisture
convergence.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 542 PM CDT Fri Jul 18 2025

No significant changes from the previous TAFs. A mix of VFR and
MVFR ceilings remain in place this afternoon. Isolated to
scattered showers continue across the area late this afternoon.
Beginning to see convection fire near and north of US Hwy 14
(with the strongest cell at the time of this discussion near
KATY). Expect convection to continue to develop this evening and
move southeast, with additional development near I-90 later
tonight. Confidence in timing/spread of convection remains low
as CAMs continue to handle current development poorly. Storms
could be strong to severe with all modes possible.

Otherwise, guidance continues to show stratus and/or fog
developing after storms roll through tonight, leading to MVFR to
IFR or lower conditions. Improvement is expected through the
late morning and early afternoon hours.

Isolated to scattered showers and storms may develop once again
tomorrow afternoon, with the greatest chances south of I-90 and
toward US Hwy 20. Will omit from KSUX for now given low chances
and low confidence.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux
AVIATION...SG
Hazardous weather outlook, Jul 18, 4:10 PM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
410 PM CDT Fri Jul 18 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-192115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
410 PM CDT Fri Jul 18 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Strong to severe storms return to the area this evening and tonight.
Storms look to develop along and north of US Highway 14 and push
southeastward during this period of time. Additional storms are
expected to develop near I-90 late this evening. Large hail up to 2
inches in diameter, damaging winds to 70 mph, a brief tornado, and
locally heavy rainfall are all possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional chances for showers and storms are possible over the
weekend with the highest chances (30-40%) coming Saturday night and
again Sunday night.

No break in shower and storm chances through the entirety of next
week. Details remain uncertain so continue to check the latest
forecast for the most up to date information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 18, 9:29 PM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
929 PM CDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     Flash Flood      Marshall                44.45N 95.79W
07/18/2025                   Lyon               MN   Emergency Mngr

            Report of numerous roads flooding around
            Marshall.

&&

KW
Local storm report, Jul 18, 10:23 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1023 PM CDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     Hail             Marshall                44.45N 95.78W
07/18/2025  M0.88 Inch       Lyon               MN   Trained Spotter

&&

SG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:50 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory26 min
Jul 19, 5:25 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook35 min
Jul 19, 1:56 AM CDTSevere Thunderstorm WarningFSDDickinson49 min
Jul 19, 2:48 AM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola27 min
Jul 19, 3:08 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Dickinson, O'Brien, Osceola52 min
Jul 18, 8:05 PM CDTSevere Thunderstorm WarningFSDLyon25 min
Jul 18, 9:16 PM CDTFlash Flood WarningFSDLincoln, Lyon5 hr
Jul 18, 9:27 PM CDTSevere Thunderstorm WarningFSDLyon, Murray48 min
Jul 18, 10:13 PM CDTSevere Thunderstorm WarningFSDCottonwood, Lyon, Murray62 min
Jul 18, 10:39 PM CDTTornado WarningFSDCottonwood36 min
Jul 18, 11:11 PM CDTTornado WarningFSDCottonwood49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.